Lake-Effect Snow, Northern Herkimer
- When
- January 2, 1:00 PM EST to January 3, 1:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
A warm front tracked across northern New York during the morning of January 2nd, bringing an end to the frigid temperatures that plagued the region over the last few days. However, the airmass was still cold enough to support heavy lake effect snow as winds aligned down the long axis of Lake Ontario during the afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm front tracked across northern New York during the morning of January 2nd, bringing an end to the frigid temperatures that plagued the region over the last few days. However, the airmass was still cold enough to support heavy lake effect snow as winds aligned down the long axis of Lake Ontario during the afternoon and evening. A narrow band of snow remained fairly stationary over northern Herkimer County, resulting in totals of around a foot by the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 2, 12:37 PM EST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 1237 PM EST Tue Jan 2 2018 .SYNOPSIS... Although it will be another frigid morning, afternoon temperatures will be slightly milder than the last few days. Aside from some snow showers over the Adirondacks, it will be another dry day with a partly sunny sky. Continued cold and dry weather is expected again tomorrow, before some light snow impacts the region for Thursday. Even more frigid air will be in place for Friday into the weekend, with breezy conditions making it feel even colder. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Updated at 1030 am... Weak band of lake effect snow east of Lake Ontario will brush across northern Herkimer and Hamilton counties this afternoon with some light accumulations. Otherwise expect partly cloudy skies and not quite as cold as the past several days but high temperatures will still be well below normal with highs in the mid teens to low 20s in most areas. Have made some minor adjustments based on latest trends. As of 623 AM EST...Temperatures are extremely variable this morning, depending on the exact placement of clouds and if winds have decoupled or not. In areas where the skies have remained clear and winds have decoupled (such as in the Glens Falls- Whitehall area and the Connecticut Valley of Windham County) temperatures have fallen to 10 to 25 degrees below zero. Meanwhile, a breeze over the Berkshires and within the Hudson Valley has allowed temps to remain elevated (or rise after falling last evening) into the single digits to the near 10 F. In addition, some leftover clouds from lake-effect activity (and even a few flurries) for western areas has help keep temps right around zero or into the lower single digits. Temps should start to rise once sunrise is underway, but it will remain rather cold right through the morning hours. Wind Chill Advisory remains in effect for areas outside the immediate Hudson Valley/SE VT/lower Litchfield Co. CT for average wind chills of 10 to 24 below zero, although the exact wind chill will vary depending on wind speed. During the day today, a weak shortwave will be sliding by to the north across southern Canada. With limited moisture in place and only weak forcing, there won't be much impact from this passing system. As the low to mid level flow shifts to the w-sw with this passing system, some lake moisture will aid in allowing some light snow showers for the western Adirondacks by later this morning into this afternoon, which may produce an inch or two of accumulation for northern Herkimer and Hamilton Counties. Otherwise, it will remain dry over the remainder of the area with a mix of sun and clouds. With temps aloft slightly warming, it will be a little milder today compared to the last few days, but it will still be rather cold and much below normal. Highs will teens for most, with some low 20s for the mid-Hudson Valley. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Snow showers will be ongoing for the western Adirondacks this evening but should be diminishing overnight, as the shortwave departs and drier air starts to work in along with inversion heights lowering thanks to a brief shortwave ridge moving on in. Outside of the Adirondacks, it should be continued dry and cold (although not as frigid as the last few nights) with lows in the single digits. High pressure passing by to the south and east will allow for continued dry and quiet weather for Wednesday with a partly to mostly sunny sky. While still below normal, its not as cold as recent days with highs in the teens and 20s. By Wednesday night into Thursday, the focus will be on a rapidly developing low pressure area off the eastern seaboard. Although this storm will be deepening quickly and looks to be rather strong, its track is expected to take will be pretty far east of our area. Despite this eastern track, we still look to see a period of light snowfall (especially in upslope favored areas of western New England), as a northern stream trough feeding into this system dives across the area. As this system takes on a negative tilt, it will allow for some moisture to get pulled into area (although the more heavier precipitation will remain well off to our east across eastern New England). Model solutions vary on the exact amount of QPF that our area sees. The 00z GFS/ECMWF both suggest under a tenth of an inch occurs at KALB and the 00z GEFS also suggests the majority of precip should remain east of us (the 50% chance of 0.10 inches is east of Albany over far western New England). However, some models do suggest a little more, such as the 00z/06z NAM and 00z GGEM which would suggest a around a 0.25 inch for KALB and heavier amounts for western New England. Even more bold is the 03z SREF, which has some large outliers. For now, our forecast, which aligns with WPC and neighboring offices, is for closer to the GFS/ECMWF, and just about an inch or two of snow for Albany, with perhaps 2-4 for western New England. Light snow could begin as early as late Wednesday night, but will probably not occur for most until during the day on Thursday. Snowfall should be ending for most by Thursday evening, although it will linger the longest across southern VT and the Berkshires. Winds will start to pick up by late in the day on Thursday as well. Lows on Wed night look to be in the single digits and teens and highs on Thursday will be in the mid teens to mid 20s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The main story during the first part of this long term forecast period will be the meteorological bomb tracking northward over the Atlantic Ocean. Per the NCEP model suite and international global guidance, this storm is forecast to track northward but east of the 70W Longitude which should have limited impacts with respect to snow Thursday night into early Friday. The high confidence impact will be increasing winds and frigid temperatures through Friday and heading into at least the first half of the weekend. As near -30C at H925-H850 advects in the region Friday into Saturday, GEFS anomalies of up to 3 standard deviations below normal are expected. Combine those values with a tight pressure gradient and higher magnitude winds aloft, dangerous wind chills are expected. Highs Friday and Saturday may not see zero in several locations with overnight lows Friday night and Saturday well below zero. Some snow showers and lake effect snow will move across the region with the better chance into the terrain and into portions of the western Mohawk Valley, Schoharie Valley and portions of the Catskills Thursday night through Friday. At this time, accumulations will generally be around 1 inch for the higher terrain with a fee additional inches in persistent snow showers/squalls downwind of Lake Ontario. Some moderation to the thermal profiles are expected Saturday night into Sunday with the approach of a 'warm front'. A general overrunning situation will evolve during this time frame as clouds will increase and thicken with the increasing chance for light snow to develop. At this time, seems the higher PoPs for light snow will be along and north of I90 where we will place those higher PoPs. Temperatures will average well below normal through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Bkn-ovc clouds will cover the area through this afternoon with cigs at or above 4000 feet. Skies will clear late this afternoon or early this evening with VFR conditions continuing overnight. VFR conditions will continue on Wednesday with mostly sunny skies. Winds will be light and variable through tonight then southerly at 10 kts or less on Wednesday. Outlook... Wednesday Night: Moderate Operational Impact. Chance of SN. Thursday: Moderate Operational Impact. Chance of SN. Thursday Night: Moderate Operational Impact. Breezy Chance of SHSN. Friday: Low Operational Impact. Slight Chance of SHSN. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHSN. && .HYDROLOGY... Very cold temperatures are expected through the week, which will continue to allow for river and lake ice to increase and thicken. Any precipitation through this week will be in the form of snow, but only fairly light amounts are expected, with the highest totals in the higher terrain (mainly for Thursday into Friday). Isolated freeze-up ice jams may occur in places where the average temperature is zero or below for three or more consecutive days. The main areas of concern will be the southern Adirondacks, Lake George Region and the southern Green Mountains. River gauges may experience erratic readings due to the ice. River and stream levels are expected to hold steady unless they are impacted by an isolated freeze-up jam. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...MSE/Frugis SHORT TERM...Frugis/Wasula LONG TERM...BGM AVIATION...BGM HYDROLOGY...MSE/Frugis
Hazardous Weather Outlook National Weather Service Albany NY 401 AM EST Tue Jan 2 2018 CTZ001-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063- 082>084-VTZ013-014-031200- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- 401 AM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST TODAY... This Hazardous Weather Outlook is for the southern Green Mountains of Vermont, the northern Litchfield Hills of Connecticut, the southern Adirondacks, Mohawk Valley, eastern Catskills, Lake George Saratoga region, and central and northern Taconics of east central New York, and western Massachusetts. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A period of light snow is possible Thursday into Thursday evening. Wind Chill Warnings or Advisories will likely be needed Thursday night into Saturday, as another frigid air mass impacts the region. In addition, freeze up ice jams will be possible on area rivers due to the very cold temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ049-050-052-053-059-060-064>066-VTZ015-031200- Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Eastern Dutchess-Eastern Windham- 401 AM EST Tue Jan 2 2018 This Hazardous Weather Outlook is for Greater Capital District, Mid Hudson valley, and southern Taconics of east central New York, extreme southeast Vermont, and the southern Litchfield Hills of Connecticut. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A period of light snow is possible Thursday into Thursday evening. Wind Chill Warnings or Advisories will likely be needed Thursday night into Saturday, as another frigid air mass impacts the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734102.